Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2017, 7:10 PM CDT for Parmer County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2017, 7:10 PM CDT (00:10 UTC)
- Expired
- May 9, 2017, 8:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Parmer County, TX
The radar
The Cannon AFB radar (KFDX), 63 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:31 PM CDT | HAIL 2 | 3 Nw Rhea, TX | HAIL STACKED UP ON ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:23 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WUUS54 KLUB 100010
SVRLUB
TXC369-100100-
/O.NEW.KLUB.SV.W.0073.170510T0010Z-170510T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
710 PM CDT TUE MAY 9 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Parmer County in the Panhandle of Texas...
* Until 800 PM CDT
* At 708 PM CDT, a severe thunderstorm was 9 miles west-southwest of
Rhea, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs...siding and trees.
* Locations impacted include...
Rhea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.
LAT...LON 3475 10283 3454 10304 3475 10304
TIME...MOT...LOC 0008Z 223DEG 24KT 3465 10310
HAIL...1.00IN
WIND...60MPH
$$
MCZ1 follow-up statement
009
WWUS54 KLUB 100024
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
724 PM CDT TUE MAY 9 2017
TXC369-100100-
/O.CON.KLUB.SV.W.0073.000000T0000Z-170510T0100Z/
Parmer TX-
724 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN PARMER COUNTY...
At 723 PM CDT, a severe thunderstorm was located 4 miles southwest
of Rhea, moving northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs...siding...windows and vehicles. Expect
wind damage to roofs...siding and trees.
Locations impacted include...
Rhea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is likely producing very large hail. For your protection
move to an interior room on the lowest floor of a building.
&&
A tornado watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.
LAT...LON 3475 10283 3454 10304 3475 10304
TIME...MOT...LOC 0023Z 229DEG 18KT 3466 10306
HAIL...2.00IN
WIND...60MPH
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:27 PM CDT, 43 minutes earlier.
Area forecast discussion, May 9, 6:27 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 627 PM CDT Tue May 9 2017 .AVIATION... Moist low level southeast flow will precede thunderstorm chances developing later in the night as a strong upper level low pressure system over southern Arizona moves into western New Mexico. Low clouds are likely to redevelop by late evening or in the early morning hours, while best thunder chances spread through KLBB and KPVW between 09-12z and KCDS 11z-15z. These storms could become quiet robust so intensity and visibility may change if stronger storms approach. Drier southwest flow will develop mid morning KLBB and KPVW. RMcQueen && .PREV DISCUSSION... /issued 316 PM CDT Tue May 9 2017/ DISCUSSION... Severe weather and potential for heavy rain punctuate the near term today. The stationary upper low that has been over Baja California and the Sea of Cortez the last 36 hours or more finally appears to be picking up some eastward momentum. Diffluent flow has been supporting terrain-induced convection across northern New Mexico through the day. Thunderstorms have begun to fire further south down the spine of the Sacramentos and Guadalupes. However, steering flow remains pretty much oriented south to north, so for a while at least this activity should stay to our west. We will be looking for the potential for convection to build southeastward from Pecos River valley of southeast New Mexico along an axis of differential heating that has occurred on the interface of the mostly clear sky to the southwest with the stratus that has been in place through the day across the South Plains. It is that development that would have a better chance of impacting the western South Plains early in the period. Secondarily would be any supercells that are able to form across southeastern New Mexico. Progged Bunkers right-moving supercell motion is to the northeast at 30-35 kts. A tornado potential will exist with the backed winds across the South Plains. Later tonight will see the potential for another round of storms, probably more widespread than the evening round as the parent upper low ejects across northern Sonora toward southeastern Arizona. That piece may be what is appearing on water vapor imagery across western New Mexico to northern Chihuahua southwest of El Paso. Will maintain likely PoPs across roughly two-thirds of the forecast area overnight. Finally, precipitable water near an inch and a quarter and the potential for training with the nearly south-to-north flow aloft that backs a bit with time support the potential for heavy rain. Will monitor for the potential for a Flash Flood watch through the evening. The middle part of the forecast period still looks to be dominated by a transient upper level ridge. Temperatures early in this phase on Thursday and Friday will be in a post-frontal cool air mass while Saturday will see warmer temperatures fueled by a return of south winds and low level warm advection. This then leads to the latter part of the forecast period and the potential for a somewhat active sloshing dryline phase Sunday through Tuesday. Cyclonic flow over the western CONUS helps support this idea. This period is still too far out to work out the details (such as a short wave trough that may eject across the central High Plains Monday-ish) and have basically run with a slight chance wording that favors the eastern half of the forecast area each day. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous weather outlook, May 9, 11:30 AM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Tue May 9 2017 TXZ021>044-101630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Tue May 9 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to develop across the western South Plains mainly after 4 PM. This activity will increase in coverage as it spreads eastward over the remainder of the Caprock and into southeast Texas Panhandle and Rolling Plains this evening through the overnight hours. Supercell storms early on may develop into clusters after sunset, with a squall line potentially racing eastward across much of the outlook area late tonight. The most intense storms will be capable of producing baseball size hail, wind gusts to 75 mph, a few tornadoes and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The risk of scattered severe thunderstorms may persist across the southeast Texas Panhandle into parts of the Rolling Plains on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon into tonight.
In the hours before
Local storm report, May 9, 6:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM WALL CLOUD 4 SSE BLEDSOE 33.57N 102.99W
05/09/2017 COCHRAN TX STORM CHASER
ROTATING WALL CLOUD... HALF WAY TO THE GROUND.
&&
EVENT NUMBER LUB1700171
SCOBBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:11 PM CDT | Areal Flood Advisory | LUB | Bailey, Cochran | 64 min |
| May 9, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Lamb | 35 min |
| May 9, 8:01 PM CDT | Areal Flood Advisory | LUB | Bailey, Lamb | 2 hr |
| May 9, 8:01 PM CDT | Tornado Warning | LUB | Bailey, Lamb | 29 min |
| May 9, 8:29 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 31 min |
| May 9, 8:54 PM CDT | Tornado Warning | LUB | Cochran, Yoakum | 36 min |
| May 9, 9:15 PM CDT | Areal Flood Advisory | LUB | Cochran | 60 min |
| May 9, 9:29 PM CDT | Tornado Warning | LUB | Cochran | 31 min |
| May 9, 9:58 PM CDT | Tornado Warning | LUB | Cochran, Hockley | 32 min |
| May 9, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 32 min |
| May 9, 10:22 PM CDT | Areal Flood Advisory | LUB | Bailey | 53 min |
| May 9, 10:29 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 31 min |
| May 9, 10:37 PM CDT | Areal Flood Advisory | LUB | Hockley, Lamb | 83 min |
| May 9, 10:43 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 30 min |
| May 9, 10:54 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 38 min |
| May 9, 11:05 PM CDT | Areal Flood Advisory | LUB | Castro, Lamb, Parmer | 85 min |
| May 9, 11:07 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 28 min |
| May 9, 11:24 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 30 min |
| May 9, 11:30 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 45 min |
| May 9, 11:34 PM CDT | Areal Flood Advisory | LUB | Bailey | 86 min |
| May 10, 12:11 AM CDT | Flash Flood Warning | LUB | Bailey | 64 min |
| May 10, 12:14 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 46 min |
| May 10, 12:17 AM CDT | Severe Thunderstorm Warning | LUB | Swisher | 28 min |
| May 10, 12:41 AM CDT | Areal Flood Advisory | LUB | Castro, Lamb | 64 min |
| May 10, 12:42 AM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 26 min |
| May 10, 12:55 AM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 50 min |
| May 10, 1:40 AM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Castro, Swisher | 50 min |
| May 10, 1:48 AM CDT | Areal Flood Advisory | LUB | Castro, Swisher | 57 min |
| May 10, 1:57 AM CDT | Special Weather Statement | LUB | Parmer | 33 min |
| May 10, 2:13 AM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 47 min |
| May 10, 2:15 AM CDT | Special Weather Statement | LUB | Terry, Yoakum | 30 min |
| May 10, 2:35 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 40 min |
| May 10, 2:49 AM CDT | Areal Flood Advisory | LUB | Bailey, Castro, Cochran, Lamb, Parmer | 56 min |
| May 10, 3:21 AM CDT | Special Weather Statement | LUB | Castro, Parmer | 24 min |
| May 10, 3:46 AM CDT | Special Weather Statement | LUB | Castro | 29 min |
| May 10, 3:55 AM CDT | Areal Flood Advisory | LUB | Lubbock | 80 min |
| May 10, 4:03 AM CDT | Areal Flood Advisory | LUB | Briscoe, Castro, Swisher | 57 min |
| May 10, 5:26 AM CDT | Special Weather Statement | LUB | Motley | 34 min |
| May 10, 6:00 AM CDT | Special Weather Statement | LUB | Hall | 30 min |
| May 10, 6:29 AM CDT | Special Weather Statement | LUB | Hall | 31 min |
| May 10, 2:21 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 24 min |
| May 10, 2:41 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 49 min |
| May 10, 2:46 PM CDT | Areal Flood Advisory | LUB | Motley | 59 min |
| May 10, 3:11 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 34 min |
| May 10, 3:35 PM CDT | Tornado Warning | LUB | Childress, Cottle | 25 min |
| May 10, 3:38 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 37 min |
| May 10, 3:56 PM CDT | Tornado Warning | LUB | Childress, Cottle | 19 min |
| May 10, 4:02 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 28 min |
| May 10, 4:32 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 28 min |
| May 10, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 31 min |
| May 10, 5:29 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 18 min |
| May 10, 6:35 PM CDT | Areal Flood Advisory | LUB | Briscoe | 115 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.